Maine, 2016

Winter Storm in Maine, March 25, 2016

March 25, 2016 · NWS CAR · 3 events in 3 counties and zones

with a secondary low developing along the Maine coast. The secondary low then lifted northeast across the maritimes.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracked toward western Maine during the 25th...with a secondary low developing along the Maine coast. The secondary low then lifted northeast across the maritimes. Snow developed during the early morning hours of the 25th...then mixed with sleet and freezing rain through the morning. The wintry mix persisted into late afternoon. Warning criteria snow and sleet accumulations occurred during the early afternoon. Storm total snow accumulations generally ranged from 4 to 7 inches along with 1 to 2 inches of sleet and 0.10 to 0.20 inch of ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 24, 11:31 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 24, 11:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1231 AM EDT FRI MAR 25 2016

.SYNOPSIS...
HIGH PRESSURE WILL RETREAT TO THE NORTH OF THE AREA THIS EVENING.
LOW PRESSURE WILL PASS ACROSS MAINE FRIDAY AND WILL MOVE INTO THE
CANADIAN MARITIMES FRIDAY NIGHT. HIGH PRESSURE WILL BUILD INTO
NORTHERN NEW ENGLAND SATURDAY AND WILL MOVE SLOWLY EAST OF THE
REGION SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
1230 AM UPDATE...INITIAL BAND OF OVERRUNNING SNOW IS LIFTING
NORTH ACROSS FAR NORTHERN MAINE. THE SNOW HAS ENDED TEMPORARILY AT
CARIBOU, BUT LIGHT SNOW IS FALLING ACROSS PARTS OF THE SAINT JOHN
VALLEY. THE SNOW WILL FILL BACK IN OVER THE NEXT 2-3 HOURS ACROSS
NORTHERN AREAS WITH SOME LIGHT FREEZING DRIZZLE LIKELY TO BREAK
OUT ACROSS DOWNEAST AREAS. MINOR TWEAKS TO THE ONGOING FORECAST
BASED ON THE LATEST OBSERVATIONS...RADAR AND NEAR TERM MODEL
TRENDS.

PREV DISCUSSION...
THIS UPCOMING EVENT LOOKS TO BE HIGH IMPACT WITH THE WHOLE SET OF
SNOW...SLEET...FREEZING RAIN AND EVEN RAIN.

DECIDED ON A BLEND OF THE NAM12 AND CANADIAN GEM SHOWING A COLD
SOLUTION W/A STRONG COLD AIR DAMMING EVENT SETTING UP. SFC
ANALYSIS HAD HIGH PRES SLIDING INTO NEW BRUNSWICK W/PRECIP
BREAKING OUT ACROSS THE WESTERN AND CENTRAL AREAS THIS EVENING AND
THEN OVERSPREADING NE INTO THE REST OF THE REGION OVERNIGHT.
DECIDED TO PUSH BACK THE TIMING OF THE EVENT BY A FEW HRS AS
INITIAL PRECIP WILL BE VIRGA DUE TO DRY AIRMASS IN PLACE. THE
COLUMN IN FORECAST TO MOISTEN OVERNIGHT W/OVERRUNNING IN PLACE DUE
TO E WIND IN THE BLYR W/SSW FLOW ALOFT. PRECIP WILL START OUT
INITIALLY IN THE FORM OF SNOW AND THEN GRADUALLY GO OVER TO SLEET
AND FREEZING RAIN FOR THE DOWNEAST AND COAST JUST AFTER MIDNIGHT
AND THEN TO JUST PLAIN RAIN BY DRIVE TIME FRIDAY MORNING AS
TEMPERATURES WARM WELL ABOVE FREEZING. FURTHER N AND W, THE
CHANGEOVER WILL TAKE LONGER AS COLD AIR WEDGED IN WILL TAKE LONGER
TO SCOUR OUT. AS A MATTER OF FACT, STRONG WARMING ALOFT WILL LEAD
TO AN EXTENDED PERIOD OF SLEET AND FREEZING RAIN FOR THE NORTHERN
AND CENTRAL AREAS. WINTER STORM WARNING REMAINS IN EFFECT FOR THE
ST. JOHN VALLEY AND NE AROOSTOOK COUNTY FOR SNOW AND HEAVY SLEET.
THE DECISION WAS TO GO W/5-9 INCHES AND AROUND AN INCH OF SLEET.
ACROSS THE HOULTON-MILLINOCKET REGION INTO THE MOUNT KATAHDIN
REGION WILL SEE 1/4 TO 1/2 INCH OF ICE ALONG W/THE SNOW AND SLEET.
FURTHER S TOWARD BANGOR-CALAIS TO THE COAST...MIXED PRECIP WILL GO
TO RAIN AS TEMPS RAPIDLY WARM INTO THE 30S FRIDAY MORNING AND INTO
THE 40S BY THE AFTERNOON. WINTER WEATHER ADVISORIES REMAIN IN
EFFECT FOR THESE AREAS.

LOW PRES LOOKS LIKE IT WILL TRACK INTO WESTERN MAINE AND THEN
REDEVELOP ALONG THE MAINE COAST ON FRIDAY. THE COASTAL LOW WILL
THEN LIFT NE DURING THE DAY. THIS SCENARIO WILL LEAD TO COLDER AIR
HANGING ON LONGER ACROSS THE NORTHERN ZONES INCLUDING THE ST. JOHN
VALLEY AND THE CARIBOU-PRESQUE ISLE REGION MUCH OF THE DAY. AS A
MATTER OF FACT, TEMPS COULD STRUGGLE TO BUST 32F IN THESE AREAS WHICH
WOULD KEEP SLEET/FREEZING RAIN GOING ON LONGER. TRAVEL WILL BE HAZARDOUS
W/THE POTENTIAL FOR POWER OUTAGES DUE TO THE ICING. THIS WILL NEED
TO BE MONITORED BY THE SUBSEQUENT SHIFTS AS WHETHER TO UPGRADE
THE HEADLINES ACROSS THE HOULTON AND MOUNT KATAHDIN REGION IF THIS
PANS OUT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
QUIET WEATHER FRIDAY NIGHT THROUGH SUNDAY.

SYSTEM MOVES OUT FRIDAY NIGHT WITH JUST A LINGERING CHANCE OF SHOWERS
EARLY EVENING. HIGH PRESSURE MOVES IN LATE FRIDAY NIGHT INTO
SATURDAY. LOTS OF SUNSHINE FOR SATURDAY WITH LIGHT WINDS AND HIGHS
IN THE MID TO UPPER 30S NORTH AND MID 40S TOWARD THE COAST.

HIGH PRESSURE MOVES EAST SATURDAY NIGHT AND SUNDAY. MORE CLOUDS
SUNDAY THAN SATURDAY WITH PARTLY TO MOSTLY CLOUDY SKIES, BUT
PROBABLY NO PRECIPITATION OTHER THAN PERHAPS PATCHY DRIZZLE.
TEMPERATURES WILL BE A LITTLE WARMER SUNDAY WITH THE RETURN
ONSHORE FLOW, AND HIGHS WILL BE IN THE LOW 40S NORTH AND UPPER 40S
DOWNEAST. &&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A BROAD UPPER TROUGH EXTENDS FROM QUEBEC INTO THE NORTHEAST U.S. THE
MODELS DIFFER ON THE TRACK OF A COASTAL STORM MONDAY AND MONDAY
NIGHT.  THE GFS IS FARTHER OFFSHORE AND WEAKER THAN THE
ECMWF/CANADIAN MODELS. THE CONSENSUS MODEL BLEND BRINGS LIKELY
POPS TO THE REGION WITH A MIX OF RAIN AND SNOW TURNING TO ALL RAIN
IN MOST LOCATIONS. THE OVERALL TREND IS A FARTHER EAST
SOLUTION...THEREFORE NOT PLAYING THIS STORM UP AT ALL.

THE UPPER TROUGH PUSHES OFFSHORE BY MID WEEK AND A NORTHWEST FLOW
ALOFT DEVELOPS.  TEMPERATURES WILL START BELOW NORMAL FOR LATE MARCH
AND THEN WARM TO NEAR NORMAL BY THURSDAY. THERE WILL BE A CHANCE OF
LIGHT SNOW ON TUESDAY AND LIGHT RAIN ON THURSDAY AS TEMPERATURES
MODIFY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A BROAD UPPER TROUGH EXTENDS FROM QUEBEC INTO THE NORTHEAST U.S. THE
MODELS DIFFER ON THE TRACK OF A COASTAL STORM MONDAY AND MONDAY
NIGHT.  THE GFS IS FARTHER OFFSHORE AND WEAKER THAN THE
ECMWF/CANADIAN MODELS. THE CONSENSUS MODEL BLEND BRINGS LIKELY
POPS TO THE REGION WITH A MIX OF RAIN AND SNOW TURNING TO ALL RAIN
IN MOST LOCATIONS. THE OVERALL TREND IS A FARTHER EAST
SOLUTION...THEREFORE NOT PLAYING THIS STORM UP AT ALL.

THE UPPER TROUGH PUSHES OFFSHORE BY MID WEEK AND A NORTHWEST FLOW
ALOFT DEVELOPS.  TEMPERATURES WILL START BELOW NORMAL FOR LATE MARCH
AND THEN WARM TO NEAR NORMAL BY THURSDAY. THERE WILL BE A CHANCE OF
LIGHT SNOW ON TUESDAY AND LIGHT RAIN ON THURSDAY AS TEMPERATURES
MODIFY.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR GOING TO MVFR TONIGHT THEN BCMG IFR FOR ALL
TERMINALS LATE TONIGHT RIGHT INTO FRIDAY. FZRA/SLEET WILL LEAD TO
ICING THREATS AS WELL AS LLWS FOR KBHB.

SHORT TERM: ANY LINGERING MVFR/IFR CONDITIONS SHOULD END FRIDAY
EVENING AS THE SYSTEM PULLS OUT. VFR FRIDAY NIGHT THROUGH SATURDAY
EVENING. COULD BE AREAS OF MVFR CEILINGS LATE SATURDAY NIGHT INTO
SUNDAY WITH THE ONSHORE FLOW DEVELOPING, ALTHOUGH BELIEVE THE
PREDOMINANT CEILINGS WILL BE VFR.

&&

.MARINE...
NEAR TERM: SMALL CRAFT ADVISORY HAS BEEN EXTENDED TO FRIDAY NIGHT
AS WINDS WILL COME BACK UP TO 15 TO 20 KT W/GUSTS TO 30 KT AT
TIMES. SEAS WILL BUILD TO 5 TO 7 FT MAINLY OVER THE OUTER WATERS
W/A SWELL COMPONENT.

SHORT TERM: AS THE WEATHER SYSTEM MOVES OUT AND HIGH
PRESSURE BUILDS IN FRIDAY NIGHT, EXPECT MARGINAL SMALL CRAFT LEVEL
OFFSHORE WINDS. THESE WINDS WILL SUBSIDE ON SATURDAY AND REMAIN
BELOW SMALL CRAFT LEVELS INTO SUNDAY. SEAS AWAY FROM THE IMMEDIATE
COAST WILL BE AROUND 7 FEET FRIDAY EVENING, SUBSIDING TO AROUND 3
TO 5 FEET LATE SATURDAY THROUGH SUNDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 4 PM EDT FRIDAY FOR MEZ001-002.
     WINTER WEATHER ADVISORY UNTIL NOON EDT FRIDAY FOR MEZ003>006-
     010-011-031-032.
     WINTER WEATHER ADVISORY UNTIL 8 AM EDT FRIDAY FOR MEZ015>017.
     WINTER WEATHER ADVISORY UNTIL 5 AM EDT FRIDAY FOR MEZ029-030.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR ANZ050>052.

&&

NEAR TERM...CB/FARRAR/HEWITT
SHORT TERM...FOISY
LONG TERM...OKULSKI
AVIATION...CB/FARRAR/HEWITT/FOISY
MARINE...CB/FARRAR/HEWITT/FOISY
Hazardous weather outlook, Mar 24, 3:28 PM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
428 PM EDT THU MAR 24 2016

MEZ003>006-010-011-031-032-252030-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
428 PM EDT THU MAR 24 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ029-030-252030-
COASTAL HANCOCK-COASTAL WASHINGTON-
428 PM EDT THU MAR 24 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ015>017-252030-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
428 PM EDT THU MAR 24 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR DOWNEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-252030-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
428 PM EDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001-002-252030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
428 PM EDT THU MAR 24 2016

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 4 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northwest Aroostook

When
March 25, 2:00 AM EST to 4:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches...along with 0.10 to 0.20 inch of ice.

Winter Storm, Northeast Aroostook

When
March 25, 2:00 AM EST to 4:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches across northern areas...with 1 to 3 inches across southern areas. Sleet accumulations were up to 1 inch...along with 0.10 to 0.20 inch of ice.

Winter Storm, Southeast Aroostook

When
March 25, 2:00 AM EST to 4:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches...along with 1 to 2 inches of sleet and 0.10 to 0.20 inch of ice.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624140, 624141, 624142.